Common Painkiller May Cause Acute Gastric Injury

by VR Sreeraman on  January 1, 2009 at 11:56 AM Drug News   - G J E 4
 Common Painkiller May Cause Acute Gastric Injury
The pain reliever acetaminophen is not free of gastrointestinal side effects at high doses, according to a new study.

Analgesics, NSAIDs and acetaminophen, are commonly used for the relief of fever, headaches, and other minor aches and pains.

The gastrointestinal side effects of NSAIDs are well documented and acetaminophen is accepted to be a safe drug for the gastrointestinal system.

Acute effects of short-term, especially high-dose NSAID and acetaminophen use have not been studied adequately.

Now, Dr. Alis Soylu and colleagues Dr. Sadi Konuk and Dr. Lutfi Kirdar at Kartal Research and Training Hospitals in Istanbul, Turkey, studied 50 patients admitted to the emergency department with high dose analgesic, acetaminophen, ingestion with suicidal intent.

Thirty patients with or without mild complaints of dyspepsia, indigestion, were selected as the control group.

The study results indicate that gastric lesions were similar between the groups, thus acetaminophen is not free of gastrointestinal side effects at high doses, the researchers said.

The study may be useful in evaluating the gastrointestinal complications of acute high dose acetaminophen use.

Contrary to current convictions, high-dose acetaminophen may also cause endoscopic acute gastric damage, the researchers said.

The findings are published in the World Journal of Gastroenterology.

Source: ANI

Post your Comments

Comments should be on the topic and should not be abusive. The editorial team reserves the right to review and moderate the comments posted on the site.
User Avatar
* Your comment can be maximum of 2500 characters
Notify me when reply is posted I agree to the terms and conditions

You May Also Like

View All